Alert archive / Montana / Wind Chill Warnings in 2017

Wind Chill Warning 2, NWS Glasgow, MT

February 8, 2017Daniels County, Sheridan County, Valley County, Montana

NWS Glasgow, MT issued this wind chill warning at Feb 8, 2017, 2:50 AM MST for Daniels County, Sheridan County, Valley County, Montana. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 8, 2017, 2:50 AM MST (09:50 UTC)
Expired
Feb 8, 2017, 9:19 AM MST
In force
6 hr
Issued by
NWS Glasgow, MT

Counties Daniels County, MT, Sheridan County, MT, Valley County, MT

The radar

The Glasgow radar (KGGW), 90 km from the middle of the area, began a volume at 09:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 9.8 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2017-02-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2017-02-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
710 m above ground
0-6 km bulk shear
86 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

421 
WWUS45 KGGW 080950
WSWGGW

URGENT - WINTER WEATHER MESSAGE
National Weather Service GLASGOW MT
250 AM MST Wed Feb 8 2017

MTZ018-019-061-082000-
/O.UPG.KGGW.WC.Y.0008.000000T0000Z-170208T2000Z/
/O.NEW.KGGW.WC.W.0002.170208T0950Z-170208T2000Z/
Daniels-Sheridan-Northern Valley-
Including the cities of Scobey, Plentywood, Medicine Lake, 
and Opheim
250 AM MST Wed Feb 8 2017

...WIND CHILL WARNING IN EFFECT UNTIL 1 PM MST THIS AFTERNOON...

The National Weather Service in Glasgow has issued a Wind Chill 
Warning...which is in effect until 1 PM MST this afternoon. The 
Wind Chill Advisory is no longer in effect.

* WIND CHILL...As low as 45 below.

* IMPACTS...Dangerous wind chills will produce frostbite on 
exposed skin within 10 minutes.

* WINDS...West 10 to 15 mph with gusts up to 25 mph.

* TEMPERATURES...15 below to 30 below zero.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Try to dress adequately. Be sure to wear layered light weight and
wind proof clothing, and wear a hat and mittens for protection
from the dangers of frostbite.

&&

$$

MTZ016-017-020>027-059-060-062-082000-
/O.CON.KGGW.WC.Y.0008.000000T0000Z-170208T2000Z/
Central and Southeast Phillips-Central and Southern Valley-
Western Roosevelt-Petroleum-Garfield-McCone-Richland-Dawson-
Prairie-Wibaux-Northern Phillips-Southwest Phillips-
Eastern Roosevelt-
Including the cities of Malta, Saco, Glasgow, Fort Peck, 
Hinsdale, Frazer, Wolf Point, Poplar, Winnett, Jordan, Circle, 
Sidney, Fairview, Glendive, Richey, Terry, Wibaux, Whitewater, 
Zortman, and Culbertson
250 AM MST Wed Feb 8 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 1 PM MST THIS
AFTERNOON...

* WIND CHILL...As low as 36 below.

* IMPACTS...Dangerous wind chills will produce frostbite on 
exposed skin within 30 minutes.

* WINDS...West 5 to 10 mph.

* TEMPERATURES...19 below to near zero.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Try to dress adequately. Be sure to wear layered light weight and
wind proof clothing, and wear a hat and mittens for protection
from the dangers of frostbite.

&&

$$
1 follow-up statement
286 
WWUS45 KGGW 081619
WSWGGW

URGENT - WINTER WEATHER MESSAGE
National Weather Service GLASGOW MT
919 AM MST Wed Feb 8 2017

...Bitter cold wind chills to continue through early this
afternoon...

MTZ018-019-061-082000-
/O.CAN.KGGW.WC.W.0002.000000T0000Z-170208T2000Z/
/O.EXA.KGGW.WC.Y.0008.000000T0000Z-170208T2000Z/
Daniels-Sheridan-Northern Valley-
Including the cities of Scobey, Plentywood, Medicine Lake, 
and Opheim
919 AM MST Wed Feb 8 2017

...WIND CHILL ADVISORY IN EFFECT UNTIL 1 PM MST THIS AFTERNOON...
...WIND CHILL WARNING IS CANCELLED...

The National Weather Service in GLASGOW has issued a Wind Chill
Advisory...which is in effect until 1 PM MST this afternoon. The
Wind Chill Warning has been cancelled.

* WIND CHILL...As low as 38 below.

* IMPACTS...Dangerous wind chills may quickly produce frostbite 
  on exposed skin.

* WINDS...West 5 to 15 mph with gusts up to 25 mph.

* TEMPERATURES...2 below to 18 below zero.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remember to dress adequately. Be sure to wear layered light 
weight and wind proof clothing, and wear a hat and mittens for 
protection from the dangers of frostbite.

&&

$$

MTZ022-023-025>027-081730-
/O.CAN.KGGW.WC.Y.0008.000000T0000Z-170208T2000Z/
Garfield-McCone-Dawson-Prairie-Wibaux-
919 AM MST Wed Feb 8 2017

...WIND CHILL ADVISORY IS CANCELLED...

The National Weather Service in GLASGOW has cancelled the Wind
Chill Advisory.

Wind chill values are rising this morning as temperatures increase
with light winds. As a result the wind chill advisory is no longer
in effect.

$$

MTZ016-017-020-021-024-059-060-062-082000-
/O.CON.KGGW.WC.Y.0008.000000T0000Z-170208T2000Z/
Central and Southeast Phillips-Central and Southern Valley-
Western Roosevelt-Petroleum-Richland-Northern Phillips-
Southwest Phillips-Eastern Roosevelt-
Including the cities of Malta, Glasgow, Fort Peck, Hinsdale, 
Frazer, Wolf Point, Poplar, Winnett, Sidney, Fairview, 
Whitewater, Zortman, and Culbertson
919 AM MST Wed Feb 8 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 1 PM MST THIS
AFTERNOON...

* WIND CHILL...As low as 32 below.

* IMPACTS...Dangerous wind chills may quickly produce frostbite 
  on exposed skin.

* WINDS...West 5 to 10 mph.

* TEMPERATURES...15 below to 4 above zero.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remember to dress adequately. Be sure to wear layered light 
weight and wind proof clothing, and wear a hat and mittens for 
protection from the dangers of frostbite.

&&

$$

What forecasters said that day

The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this wind chill warning went out at Feb 8, 2:43 AM MST, 7 minutes earlier.

Area forecast discussion, Feb 8, 2:43 AM MST, 7 minutes before
Area Forecast Discussion
National Weather Service GLASGOW MT
243 AM MST Wed Feb 8 2017

.SHORT TERM...for northeast Montana...today through Fri...

A shortwave trough on NW flow aloft that brought snow to Southern
Montana overnight will move to the southeast this morning. Arctic
high pressure will move across Northeast Montana with dry and
bitter cold weather. Although wind have been generally light
overnight, temperatures over the northeast half of the forecast
are in the -10s and -20s at 09z which means any wind at all will
create enough wind chill to meet advisory criteria. Along the
Canadian border, west winds have been strong enough early this
morning to drop wind chills to -40 to -45 which meets warning
criteria. Will issue a Wind Chill Warning for Northern Valley,
Daniels and Sheridan Counties this morning. Will maintain the
advisory over the forecast area this morning.

The high moves to the east tonight and an upper ridge moves into
Western Montana. This will bring a warm front into Central
Montana. That warm front along with the upper ridge moves east
across the forecast area during the day on Thursday with
significantly warmer temperatures. There may be enough moisture
that overruns the front for a chance of mixed precipitation.
Rapidly warming temperatures aloft over a cold surface could bring
a mix of light snow, sleet, freezing rain and/or light rain.

Warm and dry air mass remains over the area Thursday Night and
Friday with above normal temperatures. With a surface low over
Saskatchewan, west winds may become gusty on Friday, warmer
temperatures may crust the snow by this time. Will hold off on
mentioning blowing snow. Forrester

.LONG TERM...Fri night through Wed...

Aside from a quick-passing upper-level disturbance on Saturday,
the majority of the extended forecast period looks to be very dry
and warm in a mainly high pressure ridge weather pattern over our
region - a likely welcome change from the recent cold snap.

Models are trying to hint at some very lightly scattered
precipitation late Friday night through late Saturday night, but I
would be surprised if it results in anything measurable. Chose to
keep PoPs below slight chance for now until a stronger signature
shows up in the models.

BMickelson

&&

.AVIATION...

General VFR conditions are expected to prevail across terminals
early amid some mid- to low-level ceilings. Clearing is expected
from north to south across the region later today. Northwest
winds around 10 kts will become west up to 20 kts during the
afternoon.

Mickelson

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Wind Chill Advisory until 1 PM MST this afternoon for Central
and Southeast Phillips...Central and Southern Valley...Dawson...
Eastern Roosevelt...Garfield...McCone...Northern Phillips...
Petroleum...Prairie...Richland...Southwest Phillips...Western
Roosevelt...Wibaux.

Wind Chill Warning until 1 PM MST this afternoon for Daniels...
Northern Valley...Sheridan.

&&

weather.gov/glasgow
Hazardous weather outlook, Feb 7, 2:26 PM MST, 12 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service GLASGOW MT
226 PM MST Tue Feb 7 2017

MTZ016>027-059>062-081200-
Central and Southeast Phillips-Central and Southern Valley-Daniels-
Sheridan-Western Roosevelt-Petroleum-Garfield-McCone-Richland-
Dawson-Prairie-Wibaux-Northern Phillips-Southwest Phillips-
Northern Valley-Eastern Roosevelt-
226 PM MST Tue Feb 7 2017

This Hazardous Weather Outlook is for portions of northeast
Montana.

* Potential Impacts:  Bitter Cold Wind Chills and Cold
Temperatures.

* Timing: Tonight through early Wednesday afternoon and possibly
  again overnight Wednesday into Thursday morning

* Wind: Northwest 10 to 15 mph with gusts up to 20 mph.

* Wind Chills: From -20 to -40 below.

* Temperatures: 25 below to 5 below zero with some sheltered
  areas falling to around 30 below zero.

* Location: All of NE Montana tonight to early Wednesday afternoon,
  and Thursday morning for Valley, portions of McCone, Richland,
  all of Roosevelt, Daniels, and Sheridan counties

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

&&

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 8, 1:25 PM MSTWind Chill AdvisoryGGWDaniels, Phillips, Richland, Roosevelt, Sheridan, Valley21 hr
Feb 8, 1:25 PM MSTWinter Weather AdvisoryGGWDaniels, Garfield, McCone, Petroleum, Phillips, Richland and 3 more31 hr

Nearby

Wind Chill Warnings in Montana, 2017Every wind chill warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.